Hormonal contraceptives linked to higher depression risk: study
New research in Denmark suggests hormonal contraceptives are linked to an increased risk of depression in women. The long-term study of over a million women also found a higher risk for heightened depression in adolescents and for women who used devices like the patch or vaginal ring.
"Within six months after initiating the use of contraception, the depression rate was increased by 40 per cent and among teenagers by 80 per cent," Dr. Ojvind Lidegaard tells The Current's Anna Maria Tremonti — a result he says was surprising to him and his team.
While previous research has already linked hormonal birth control methods to a change in mood, this new evidence has advocates feeling vindicated.
"This is something that I hear about literally every single day and that the pill and other methods... like the hormonal IUD, the ring, and the patch, can cause depression and suicide," Holly Grigg-Spall tells Tremonti.
"As the research has actually noted, it probably is still an underestimation of how many women are actually affected by hormonal birth control psychologically."
Grigg-Spall argues the rhetoric around birth control has always been dismissive, which makes the findings of a "good quality, large scale" study so significant.
"Every report always includes these platitudes that come from experts in the field saying, you know, not to worry, don't be concerned, don't stop using what you're using. This isn't sick."
According to Dr. Lidegaard, moving forward, it's important that doctors accept these risks and that women should be informed of potential side effects when prescribed hormonal contraception.
"Doctors should perhaps also be a little more careful about taking a history from each woman before they prescribe a hormonal contraception, in terms of getting information about previous depression, or current depression."
Listen to the full conversation at the top of this web post.
This segment was produced by The Current's Julian Uzielli, Jacqueline Mckay and Ines Colabrese.